Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007
A 29 year-old woman had visual loss following ingestion of 6 g of quinine in a suicide attempt in 1965. Her visual acuity rapidly deteriorated to light perception bilaterally, but recovered to 6/9 in both eyes within a month. She had residual nyctalopia and dyschromatopsia. In the following years the irides developed progressive, diffuse atrophy. The pupils became miotic, oval and nonreactive (Figure 1). There was marked depigmentation of the iris stroma and pigment epithelium, similar to that seen in ocular albinism (Figure 2). There was bilateral disc pallor and diffuse retinal vascular narrowing. An electroretinogram was done in 1978 and showed a flat photopic response and a scotopic response with an absent b-wave. Goldman perimetry (1978) showed a constricted visual field of 20° with a V4 target. Her visual acuity in 2005 was 6/36 in the right eye due to age-related cataract and 6/9 in the left eye.
Traill A, Patmaraj R, Zamir E. Quinine Iris Toxicity. Arch Ophthalmol. 2007;125(3):430. doi:10.1001/archopht.125.3.430
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: